Unusual Chemo Side Effects in One Mesothelioma Patient | Surviving Mesothelioma

Unusual Chemo Side Effects in One Mesothelioma Patient

chest auscultation

Swiss researches are reporting unusual side effects in one patient arising from mesothelioma treatmentwith the popular chemotherapy drug pemetrexed. One of the side effects is potentially life-threatening.

Approved by the FDA in 2004 and sold under the brand name Alimta, pemetrexed was the first drug developed specifically for the treatment of malignant mesothelioma. Four years later, it was also approved for the treatment of lung cancer. Pemetrexed is a folate antimetabolite that inhibits certain key enzymes and prevents the formation of DNA and RNA critical for mesothelioma cells to function and replicate. It is most often combined with a platinum-based drug like cisplatin or carboplatin in the treatment of mesothelioma.

In a report in the journal Lung Cancer, doctors from the University Hospital Zurich detail two significant side effects in a 77-year-old mesothelioma patient being treated with pemetrexed. The first is neutropenic enteritis (NE) or enterocolitis. This potentially fatal inflammatory illness of the bowel is most common in patients with severe myelosuppression (reduced ability of the bone marrow to produce blood cells) and has typically been associated with chemotherapy drugs used to treat leukemia.

According to the website Medscape, mortality rates from NE are high and treatment, which can range from conservative medical management to surgery, is controversial. While pemetrexed-induced NE has been reported a few times in lung cancer patients, the Swiss doctors say their case represents the first known instance of NE in a mesothelioma patient. They were able to stabilize the mesothelioma patient’s NE with antibiotics and other supportive measures.

The second pemetrexed side effect, seen in the same patient, was severe hyperpigmentation, or darkening of the skin. The patient is reported to have discoloration over his entire body, excluding the palms of his hands and the soles of his feet. To date, there have been two previous reports of hyperpigmentation in patients receiving pemetrexed chemotherapy. The Swiss case is the first recorded instance of both types of pemetrexed-related side effects occurring in the same mesothelioma patient.

Source:

Buchinger, K et al, “Pemetrexed-induced neutropenic enteritis and severe cutaneous hyperpigmentation in a patient with malignant pleural mesothelioma”, March 19, 2013, Lung Cancer, Epub ahead of print.

 

Get your free copy of
“Surviving Mesothelioma” Today!